Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 2, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Mar 30, 1996, 3:52 PM EST for Polk County, Florida. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1996, 3:52 PM EST (20:52 UTC)
- Expired
- Mar 30, 1996, 4:45 PM EST
- In force
- 53 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Polk County, FL
The radar
The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 3:55 PM EST | Hail 2.75 | Lake Wales, FL | |
| Mar 30, 4:05 PM EST | Hail 1.75 | Lake Wales, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 302053 TORTBW FLC105-302145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 352 PM EST SAT MAR 30 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 445 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...EAST CENTRAL POLK COUNTY AT 355 PM...WEATHER SERVICE RADAR IN RUSKIN INDICATED A DEVELOPING TORNADO VERY NEAR LAKE WALES. THIS THUNDERSTORM HAS ALSO PRODUCED SOFTBALL SIZED HAIL AND WIND GUSTS IN EXCESS OF 55 MPH. THIS THUNDERSTORM WAS MOVING TO THE EAST AT 30 MPH. IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY! THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THrE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:05 PM EST, 47 minutes earlier.
Area forecast discussion, Mar 30, 3:05 PM EST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 305 PM EST SAT MAR 30 1996 WELL...JUST ABOUT AS EXPECTED SUMMER-LIKE WEATHER IS CURRENTLY CRANKING UP ACROSS THE AREA. ISOL HAIL PRODUCING SVR TSTMS SHOULD CONTINUE TO DEVELOP FOR THE NEXT COUPLE OF HOURS AS THEY MOVE ENE...THEN DISSIPATE WITH LOSS OF SUNSHINE. BEST CHC OF PRECIP FOR THE COASTAL AREAS WILL BE TONIGHT AS CONVECTIVE BLOB MOVES ACROSS THE AREA...IN ASSOCIATION WITH THE STRONG UPPER LEVEL DIVERGENCE. SHOULD BE AN EVENING VERY SIMILAR TO LAST WEDNESDAY AND THURSDAY. SFC LOW EXPECTED TO MOVE NORTH OF FLORIDA MONDAY...WITH WINDS SWINGING AROUND TO SOUTHWESTERLY. MODELS DO INDICATE THAT RESIDUAL MOISTURE WILL TRAIL ACROSS CENTRAL AND SOUTHERN HALF OF FL...SO WITH SOME DAYTIME HEATING...SCT TSTMS SHOULD AGAIN FIRE...ALTHOUGH STRONG DYNAMICS WILL BE LACKING. AGREE WITH `AFDMLB` THAT WITH CONTINUED COLD TEMPS ALOFT... THERE COULD BE ISOLATED HAIL TSTMS AGAIN. NO TIME FOR MY TEMPERATURE/POP THOUGHTS...BUT LOOKING OVER THE NUMBERS FROM MIA -- I HAVE NO REASON TO ARGUE ANYTHING MUCH DIFFERENT. NASH
In the hours before
Special weather statement, Mar 30, 11:35 AM EST, 4 hours 17 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301900- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1135 AM EST SAT MAR 30 1996 ...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS FOR WEST CENTRAL FLORIDA... THE LOWER LEVELS OF THE ATMOSPHERE ARE WARM AND UNSTABLE...WHILE COLD AIR ALOFT COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE SOUTHEASTERN U.S. ALL ADD UP TO SHOWER AND THUNDERSTORM DEVELOPMENT. SOME MAY BECOME SEVERE WITH HAIL...LOCALLY HEAVY RAIN AND GUSTY WINDS. THUNDERSTORMS OVER THE NORTHEAST GULF THIS MORNING WILL AFFECT AREAS MAINLY NORTH OF A BROOKSVILLE TO ORLANDO LINE THIS AFTERNOON WITH WIDESPREAD RAINFALL AND EMBEDDED STRONGER STORMS. FROM THE TAMPA AREA SOUTH TO FORT MYERS...DAYTIME HEATING WILL RESULT IN THE FORMATION OF A SEA BREEZE. THIS SEA BREEZE WILL BE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON. THESE STORMS WILL THEN PUSH EAST...AFFECTING INLAND COUNTIES LATE THIS AFTERNOON INTO EARLY EVENING. SOME OF THESE THUNDERSTORMS MAY ALSO APPROACH SEVERE LIMITS. THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS TODAY WILL BE LARGE HAIL AND STRONG WIND GUSTS OVER 40 MPH. ALL THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL AND DEADLY LIGHTNING. PERSONS ACROSS THE AREA SHOULD REMAIN ON THE LOOKOUT FOR RAPIDLY CHANGING WEATHER AND MOVE INDOORS AS THUNDERSTORMS APPROACH. BOATERS SHOULD BE PREPARED TO RETURN TO PORT AS THE THUNDERSTORMS OVER THE GULF APPROACH THE COAST. EMERGENCY MANAGEMENT AND STORM SPOTTERS ACROSS THE REGION ARE ASKED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN. NASH
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:49 PM EST | Severe Thunderstorm Warning | TBW | Hillsborough | 41 min |
| Mar 30, 2:30 PM EST | Severe Thunderstorm Warning | TBW | Pasco, Polk | 45 min |
| Mar 30, 3:15 PM EST | Severe Thunderstorm Warning | TBW | Polk | 45 min |
| Mar 30, 3:25 PM EST | Tornado Warning | TBW | Polk | 50 min |
| Mar 30, 3:58 PM EST | Severe Thunderstorm Warning | TBW | Hernando | 47 min |
| Mar 30, 4:17 PM EST | Tornado Warning | TBW | Hernando | 43 min |
| Mar 30, 4:22 PM EST | Severe Thunderstorm Warning | TBW | Levy | 38 min |
| Mar 30, 4:40 PM EST | Severe Thunderstorm Warning | TBW | Sumter | 50 min |
| Mar 30, 4:49 PM EST | Severe Thunderstorm Warning | TBW | Citrus | 56 min |
| Mar 30, 4:58 PM EST | Tornado Warning | TBW | Sumter | 47 min |
| Mar 30, 5:48 PM EST | Severe Thunderstorm Warning | TBW | Hernando, Sumter | 42 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.